Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Have hirsutism, irregular periods and hypothyroidism. Is it curable?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
I have hypothyroid since 2008.
Is it curable, can i stop taking medicine
Secondly also have histurism - few dark hair on face
irregular periods 45-60 days sometimes even skips
Posted Sat, 8 Dec 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Das Arindam 1 hour later
Thank you for posting a question.

Firstly, hypothyroidism is a treatable condition. But for this you have to take the medicine for rest of the life.

To understand this, you have to know some basic facts. Hypothyroidism occurs when there is low thyroid hormone level in blood. For this, TSH get increased and it maintains the normal level of the thyroid hormone in blood. In this condition, we just provide the thyroid hormone supplements from outside. After taking medicine, a normal TSH, T3, T4 level does not indicate that you are cured. It indicates that the thyroid profile is normal with the hormonal supplements taken regularly. So, if you stop the drug, the condition will revert back to the previous level.

In your case, the hypothyroidism is not a separate disease. It is the part of the PCOD. The hair in facial area ( hirsutism), higher weight, irregular menstrual period, all indicates the PCOD. Consult with your gynecologist for a meticulous treatment for PCOD. If you get treated for PCOD, your weight will decrease, and thyroid will be well maintained and the menstrual abnormality will get back to normal.

You are lucky enough that you conceived easily without any treatment. But if you do not get treated for this PCOD, in near future you will get in big trouble. So, consult with your gynecologist for this matter.

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor